Alabama, 2011Drought in Alabama, May 10 to 31, 2011
May 10 to 31, 2011 · NWS BMX · 6 events in 6 counties and zones
Below normal rain amounts continued as hot weather developed across southeastern sections of Central Alabama. Therefore, Severe Drought (D2) conditions became more widespread.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rain amounts continued as hot weather developed across southeastern sections of Central Alabama. Therefore, Severe Drought (D2) conditions became more widespread. These drought conditions affected Lowndes, Montgomery, Pike, Bullock, Elmore and Russell Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, May 9, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CDT TUE MAY 10 2011
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
ANOTHER NIGHT OF MOSTLY CLEAR SKIES...WITH PATCHY FOG POSSIBLE
AFTER MIDNIGHT. THE BEST CHANCE FOR FOG DEVELOPMENT WILL BE ACROSS
THE SOUTH...BUT CAN'T BE RULED OUT ELSEWHERE ACROSS THE FORECAST
AREA. WITH DEW POINTS HOLDING FAIRLY STEADY IN THE 60S...OVERNIGHT
LOWS WILL BE IN THE LOW TO MID 60S ONCE AGAIN TONIGHT. OTHER THAN
SLIGHT ADJUSTMENTS TO HOURLY TEMPS AND DEW POINTS...THE FORECAST
LOOKS ON TRACK. UPDATES ARE OUT.
19
&&
.AVIATION...06Z TAF DISCUSSION.
EXPECTING ANOTHER NIGHT OF MVFR AND IFR VISIBILITIES AS SHALLOW
GROUND FOG IS EXPECTED TO DEVELOP OVER MUCH OF CENTRAL ALABAMA. IT
IS LOOKING LIKE THE CROSSOVER TEMPERATURES WILL HOLD BETWEEN 62 AND
65...SO WE WILL LOOK FOR THAT MAGIC NUMBER OVERNIGHT TO GET US TO
IFR VIS CONDITIONS. OTHERWISE...THERE ARE NO OTHER AVIATION
CONCERNS AS ANY FOG SHOULD RAPIDLY MIX AFTER SUNRISE TOMORROW
MORNING.
NOTICE...ADDED AMD NOT SKED TO TOI FOR THE 06Z ISSUANCE...AS METARS
ARE NOT MAKING IT OUT. WE ARE STILL ABLE TO DIAL IN AND WILL STILL
ISSUE THE TAF ITSELF.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
&&
.PREV DISCUSSION... /ISSUED 615 PM CDT MON MAY 9 2011/
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
WEAK SURFACE BOUNDARY IS CURRENTLY TO OUR EAST ACROSS GEORGIA
THIS AFTERNOON. MOISTURE ACROSS ALABAMA IS SHALLOW WITH ONLY FAIR
WEATHER CUMULUS AROUND AS EVIDENT VIA VISIBLE SATELLITE. A WEAK
UPPER LEVEL DISTURBANCE IS MOVING THROUGH THE NORTHWEST FLOW BUT
SHOULD BE LIMITED TO ONLY A TAD EXTRA CLOUDINESS ACROSS THE
NORTHEAST PORTIONS OF THE STATE. SO WILL KEEP MENTIONED POPS OUT
OF THE FORECAST FOR THIS EVENING.
NO COOLER AIR IS EXPECTED TO MOVE INTO THE AREA IN THE SHORT
TERM. THE WARM UP IS EXPECTED TO CONTINUE WITH OVERALL HIGH
PRESSURE/THICKNESS RIDGE PEAKING ON TUESDAY/WEDNESDAY. WITH
WARMER AIR CONTINUING TO FLOW INTO THE REGION FROM THE SOUTHWEST
AROUND THE BACKSIDE OF THE NORTHEASTERN GULF SURFACE RIDGE...HIGH
TEMPERATURES WILL CONTINUE TO CREEP HIGHER FOR THE NEXT 2 DAYS.
THE 90S HAVE ALREADY ARRIVED TODAY ACROSS MGM AND SOUTHWARD AS OF
20Z...WITH LOWER 90S SPREADING ACROSS CENTRAL ALABAMA FOR TUESDAY
AND WEDNESDAY AS OUR UPPER RIDGE IS ALSO EXPECTED TO STRENGTHEN
AS WE MOVE INTO MID WEEK.
BY EARLY THURSDAY...OUR UPPER HIGH IS PROGGED TO BEGIN BREAKING DOWN
AS A LONGWAVE TROUGH MOVES FROM THE WESTERN U.S. NORTHEASTWARD
ACROSS THE CENTRAL PLAINS FLATTENING THE RIDGE SOMEWHAT AND
ALLOWING FOR POTENTIAL DISTURBANCES TO MEANDER EASTWARD ACROSS THE
STATE GIVING WAY TO RETURNING SHOWER AND THUNDERSTORM ACTIVITY BY
THURSDAY NIGHT AND A SURFACE FRONT MOVES EASTWARD ACROSS THE
CENTRAL PLAIN STATES IN RESPONSE.
08/MNK
LONG TERM...FRIDAY THROUGH MONDAY.
PREVIOUS RUNS OF THE GFS APPEARED TO BE TOO FAST AND DEEP WITH THE
APPROACHING UPPER LOW FRIDAY AND INTO THE WEEKEND. WHEN COMPARED TO
OTHER OPERATIONAL MODELS AND ENSEMBLES...THE 12Z RUN SEEMS TO BE
CONTINUING A SLIGHTLY FASTER SOLUTION ALTHOUGH TENDS TO KEEP SOME
ASPECT OF TROUGHING OVER THE SOUTHEAST WELL INTO NEXT WEEK. I
SUSPECT THERE WILL BE SOME LEVEL OF BROAD TROUGHINESS OVER THE
EASTERN CONUS WITH MULTIPLE SPOKES OF LIFT ROTATING THROUGH THE
SOUTHEAST AT VARIABLE TIMES OF THE DAY. THUS SOME TYPE OF HIGHER
THAN AVERAGE POP SEEMS REASONABLE THROUGH SUNDAY THEN TAPERING TO
CLIMATOLOGY AS THE TROUGH AXIS SHIFTS SLIGHTLY EAST OF THE AREA.
INCREASED CLOUD COVER AND SHOWERS/THUNDERSTORMS SHOULD ALSO KEEP
TEMPERATURES NEAR NORMAL...PERHAPS SLIGHTLY BELOW DURING THE DAY AND
SLIGHTLY ABOVE AT NIGHT.
88
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 6:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT MON MAY 9 2011
ALZ011>015-017>050-110030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
724 PM CDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Lowndes
- When
- May 10, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Lowndes County by the 10th.
Drought, Montgomery
- When
- May 10, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Montgomery County by the 10th.
Drought, Pike
- When
- May 10, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Pike County by the 10th. Conditions rapidly deteriorated entering the second half of the month and Pike County was placed into Extreme Drought (D3) conditions on May 24th.
Drought, Bullock
- When
- May 10, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Bullock County by the 10th.
Drought, Elmore
- When
- May 10, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Elmore County by the 10th.
Drought, Russell
- When
- May 10, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
As below normal rain amounts continued into May, drought conditions spread. Severe Drought (D2) conditions were realized in Russell County by the 10th. As the dry and hot conditions lasted into the end of the month, drought conditions worsened and Russell County was added to the Extreme Drought (D3) conditions on the 31st.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316098, 316100, 316101, 316103, 316104, 316105.